Virginia, 2008Hail and Damaging Winds in Virginia, May 31, 2008
May 31, 2008 · NWS LWX · 12 events in 7 counties and zones
A cold front moved south across the Mid Atlantic on May 31st. Scattered to numerous showers and thunderstorms developed ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south across the Mid Atlantic on May 31st. Scattered to numerous showers and thunderstorms developed ahead of the cold front. Several of these storms became severe, producing damaging winds that downed trees and power lines and large hail over an inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 9:34 AM EST, 11 minutes earlier.
Area forecast discussion, May 31, 9:34 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT SAT MAY 31 2008
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A
COLD FRONT TODAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE
FRONT WILL MOVE EAST OF THE BAY THIS EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE RETURNS ON
MONDAY...THEN A WARM FRONT WILL LIFT NORTH WITH POSSIBLE UNSETTLED
CONDITIONS ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE FOR THE TORNADO WATCH ISSUANCE. NO OTHER CHANGES TO
THE FORECAST ARE ANTICIPATED AT THIS TIME.
CONDITIONS ACROSS THE CWFA REMAIN VERY UNSTABLE AND THE POTENTIAL
FOR SEVERE WEATHER REMAINS HIGH. A LINE OF THUNDERSTORMS HAS
DEVELOPED IN ASSOCIATED WITH AN MCS THAT DEVELOPED OVER THE OHIO
VALLEY OVERNIGHT. ADDITIONAL STORMS ARE POSSIBLE THIS AFTERNOON
ALONG THE LEE TROUGH AHEAD OF THE COLD FRONT. THIS CONTINUES TO
LOOK LIKE A MAINLY LATE MORNING/AFTERNOON EVENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
MOST IF NOT ALL OF THE SEVERE CONVECTION WILL BE DONE BY 22Z. WILL
LINGER POPS THROUGH ABOUT 02Z...UNTIL THE COLD FRONT CLEARS THE CWA.
HIGHEST EVENING POPS WILL BE ACROSS THE SOUTHEAST CWA CLOSEST TO THE
FRONT AND ACROSS THE NORTHWEST CWA WHERE A LAGGING TROUGH COULD
SUPPORT CONVECTION. REMOVED POPS OVERNIGHT AS THERE/S NO COMPELLING
SUPPORT FOR ADDITIONAL CONVECTION TO CONTINUE BEYOND MIDNIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
A WEAK DISTURBANCE DROPPING SOUTH ON THE BACKSIDE OF DEPARTING TROF
WILL CONTRIBUTE TO DIURNALLY DRIVEN TSTMS MAINLY OVER THE SRN HALF
FCST AREA SUN. MOISTURE IS MORE LIMITED THAN TODAY BUT RELATIVELY
COOL MID LVL TEMPS OF AROUND -16C AND BAND OF 40KT MID-LVL WINDS
ACROSS THEA AREA COULD SUPPORT A FEW SVR STORMS WITH HAIL AND
DAMAGING WINDS THE MAIN THREATS GIVEN DRY ADIABATIC LAPSE RATES.
QUIET ON MON AS WEAK HIGH PRES DOMINATES. NEXT CHANCE OF RAIN TUE AS
A WARM FRONT LIFTS NORTH OF THE AREA.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL IMPACT AREA TERMINALS TODAY. HAVE INCLUDED TIME
ESTIMATES OF HIGHEST IMPACT POTENTIAL IN 06Z TAFS. THUNDERSTORMS
SHOULD END DURING THE AFTERNOON...AND A COLD FRONT WILL CROSS THE
REGION TURNING WINDS TO THE WEST.
SCT TSTMS POSSIBLE SUN AFTERNOON MAINLY SRN TERMINALS
(KCHO AND KDCA). NO SIG WX EXPECTED MON-THU.
&&
.MARINE...
SOUTHERLY CHANNELING WAS PRODUCING LOW END SMALL CRAFT ADVISORY WIND
GUSTS EARLY THIS MORNING ACROSS THE BAY. AS WINDS FROM AN INCREASING
LOW LEVEL JET MIX DOWN TODAY...EXPECT ALL AREAS TO ACHIEVE SMALL
CRAFT ADVISORY WIND SPEEDS THAT COULD GUST 25 OR 30 KT AT TIMES. IN
ADDITION...THUNDERSTORMS WILL MOVE ACROSS THE WATERS IN THE
AFTERNOON. SPECIAL MARINE WARNINGS MAY BE NECESSARY. THUNDERSTORMS
WILL MOVE EAST OF THE BAY BY 6 PM AS A COLD FRONT MOVES ACROSS THE
WATERS.
SCT TSTMS POSSIBLE SUN AFTERNOON WITH GUSTY WINDS AND FREQ
LIGHTNING THE MAIN THREATS. NO FLAGS EXPECTED ON THE WATERS THROUGH
TUE OUTSIDE OF TSTMS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ530>537.
&&
UPDATE...LISTEMAA
Hazardous weather outlook, May 31, 8:54 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 AM EDT SAT MAY 31 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
954 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF A THUNDERSTORM COMPLEX WILL AFFECT THE MID
ATLANTIC REGION THIS MORNING. IN THE AFTERNOON...ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE
OHIO VALLEY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY.
THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOVE ACROSS
METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE
NOON...AND THEN QUICKLY ACROSS THE NORTHERN CHESAPEAKE BAY.
ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD
FRONT LATER THIS AFTERNOON...AND AFFECT THE AREA THROUGH 5 PM.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
60 MPH OR GREATER AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING...MAINLY FROM WASHINGTON DC SOUTH. LOCALLY GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED TODAY...PERHAPS AS EARLY AS
MID TO LATE MORNING.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
954 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF A THUNDERSTORM COMPLEX WILL AFFECT THE MID
ATLANTIC REGION THIS MORNING. IN THE AFTERNOON...ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP AHEAD A OF A COLD FRONT MOVING IN FROM THE OHIO VALLEY.
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY.
THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL MOSTLY AFFECT
WESTERN MARYLAND...THE PANHANDLE OF WEST VIRGINIA AND THE
METROPOLITAN AREAS OF BALTIMORE AND WASHINGTON DC BEFORE NOON.
HOWEVER...ADDITIONAL STORMS ARE ANTICIPATED THIS AFTERNOON AHEAD
OF THE APPROACHING COLD FRONT FOR THE ENTIRE AREA THROUGH 5 PM.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 60
MPH OR GREATER AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING. LOCALLY GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE
IN THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED TODAY...PERHAPS AS EARLY AS
MID TO LATE MORNING.
In the hours before
Special weather statement, May 31, 7:42 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 AM EDT SAT MAY 31 2008
MDZ501-502-WVZ503-504-311330-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
842 AM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS TO ALLEGANY AND MINERAL COUNTIES...
AT 842 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BARTON...MOVING EAST AT 45 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF LONACONING...WESTERNPORT...FROSTBURG...LA VALE...
RIDGELEY...CUMBERLAND AND FORT ASHBY WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, May 31, 7:44 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT - CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 AM EDT SAT MAY 31 2008
MDZ501-502-WVZ503-504-311330-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
844 AM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS TO AFFECT ALLEGANY AND MINERAL COUNTIES...
AT 842 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BARTON...MOVING EAST AT 45 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF LONACONING...WESTERNPORT...FROSTBURG...LA VALE...
RIDGELEY...CUMBERLAND AND FORT ASHBY WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, May 31, 8:19 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 AM EDT SAT MAY 31 2008
MDZ003-502-WVZ050-051-504-311400-
WASHINGTON MD-HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
919 AM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...HAMPSHIRE...MORGAN...
ALLEGANY AND MINERAL COUNTIES...
AT 919 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF LEVELS...MOVING EAST AT 45 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF ROMNEY...HANCOCK...LINEBURG AND PAW PAW WILL BE
AFFECTED BY THIS STORM.
GMS
Special weather statement, May 31, 9:02 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 AM EDT SAT MAY 31 2008
MDZ003>005-WVZ052-053-311445-
WASHINGTON MD-CARROLL MD-FREDERICK MD-JEFFERSON WV-BERKELEY WV-
1002 AM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL...FREDERICK...
JEFFERSON AND BERKELEY COUNTIES...
AT 1002 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HALFWAY...MOVING EAST AT 45 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF BOONSBORO...WOLFSVILLE...THURMONT...WALKERSVILLE
AND EMMITSBURG WILL BE AFFECTED BY THIS STORM.
GMS
Thunderstorm Wind, Loudoun
- When
- May 31, 9:45 AM EST
- Where
- Loudoun County, 1.48 mi NNE of Lovettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.290, -77.620
Loudoun County Emergency Management reported a tree down near Quarter Branch Road in Lovettsville.
Hail, Loudoun
- When
- May 31, 12:24 PM EST
- Where
- Loudoun County, 0.69 mi S of Arcola
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.940, -77.530
An NWS Employee reported penny size hail in the Stone Ridge community of Arcola.
Thunderstorm Wind, Shenandoah
- When
- May 31, 12:30 PM EST
- Where
- Shenandoah County, 0.82 mi W of Harrisville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.952, -78.465
A roof was peeled off a home on Harrisville Road west of Toms Brook. Several trees were also downed on the property.
Hail, Winchester (C)
- When
- May 31, 12:36 PM EST
- Where
- Winchester (C) County, 2.65 mi N of Winchester
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.168, -78.163
A trained spotter reported penny sized hail near US 522 and South Pleasant Valley Road in Winchester.
Thunderstorm Wind, Fairfax
- When
- May 31, 12:58 PM EST
- Where
- Fairfax County, 0.88 mi SE of Enola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.890, -77.220
Fairfax County Emergency Management reported several power poles down on Gallows Road.
Thunderstorm Wind, Fairfax
- When
- May 31, 12:58 PM EST
- Where
- Fairfax County, Dunn Loring
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -77.230
A trained spotter reported trees down on the walking trail in Dunn Loring.
Hail, Fairfax
- When
- May 31, 1:20 PM EST
- Where
- Fairfax County, 0.69 mi S of Guilford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -77.130
A trained spotter reported quarter sized hail.
Hail, Alexandria (C)
- When
- May 31, 1:22 PM EST
- Where
- Alexandria (C) County, 2.13 mi SW of Alexandria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -77.110
A trained spotter reported quarter sized hail in Alexandria.
Hail, Fairfax
- When
- May 31, 1:26 PM EST
- Where
- Fairfax County, 0.88 mi NW of Groveton
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.790, -77.090
An amateur radio operator reported penny sized hail south of Alexandria.
Thunderstorm Wind, Fauquier
- When
- May 31, 1:31 PM EST
- Where
- Fauquier County, 1.28 mi WSW of Alwington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.690, -77.800
Fauquier County Emergency Management reported that a chimney was blown off a house on Lorton Lake Drive. Several wires were also downed in the eastern portions of Warrenton.
Thunderstorm Wind, Fairfax
- When
- May 31, 2:25 PM EST
- Where
- Fairfax County, 0.54 mi E of Sideburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 38.800, -77.290
An amateur radio operator reported a tree down on power lines on Burke Lake Road.
Hail, Stafford
- When
- May 31, 2:40 PM EST
- Where
- Stafford County, 0.88 mi NE of Falmouth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -77.460
A trained spotter reported penny sized hail in Falmouth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
- Flooding in Indiana, May 31, 2008$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99118, 99117, 99123, 99278, 99114, 99121, 99113, 99120, 99112, 99116, 99115, 99119.